Saturday, April 18, 2015

MORE STEROIDS *SIGH*

I thought my next post would be filled with promise and progress and hope that I would get 5 weeks of steroid-free time before June to begin side effect-reversals.

Did not get what I wanted. 

On the day that I was supposed to be finished with steroids last week, they slapped on 2 more weeks of decreased dosage. Sigh.

But then, the scenario got worse. I got another massive excruciating headache on Thursday, painful enough that they felt they needed to double my steroid dosage for 3 more weeks.

3 more weeks. More steroid, not less. Oh, my.

I sent a picture of my body to my best friend. She has no reason to mince words with me. Her comment, "You must be heartbroken." Well, she got THAT right. It is an eerie out-of-body experience to look at yourself and see very little of what you are supposed to look like staring back in the mirror.

My black and blue face is beginning now to fade. Steroids delayed wound healing and bruising, I have learned. No wonder it is taking so long.

I am living in the silence, in the waiting, not knowing how this steroid experience will leave me, not knowing in what condition I will be in terms of mobility when it is over. 

I am not good at waiting.


Monday, April 13, 2015

BLIMP

Last Sunday evening, I took a bad fall at a gas station. If my muscle weakness was not so prounounced, I would have caught my trip with my right leg, but I do not have that capacity on steroids, and so I fell head first onto the cement. I am grateful to God that it did not slice my head open, but I landed face first, and within seconds, Dick saw the beginnings of what was to come.

The left side of my face is black and purple, and when you add that to my incredible bloating, I do look like a freak show of sorts.

The devil has tried his level best all week to assault me with lies and his own special brand of reassurances that falling is the first step toward the end. He wears on my spirit and my soul and I hardly have the strength to fight him. I am so grateful to my prayer warriors for surrounding me and letting me "rest" in the promise that God is doing the battling for me.

I still am looking about 7 months pregnant with no neck left. I have 2 pairs of stretch pants that I have worn now daily for 6 weeks. Only pairs of pants that fit underneath the big belly. I still can't do stairs or squat. My head is still very foggy and disconnected to my body (like chemo-brain). 

Wednesday is supposed to be my last dose of the Dexamethasone, but I know the effects do not reverse themselves immediately. My niece Anna has a pharmacist friend who she is going to consult today and see if she can give me an "average" length of time before the changes will begin. 

Please pray that the tide will begin to turn in time so that I might be able to buy a dress for Sam's wedding. I only have 6 weeks to try to look anything like Mary Hieb again, and I am storming the heavens over it. Those of you who think of me occasionally, please join in in that prayer!!!

Monday, April 6, 2015

PIPER FOR EASTER MORNING

Our family had an incredible Easter Sunday in Minneapolis yesterday morning. John Piper was the guest preacher at Sam's church for Easter services!!!. He preached from 1 Peter 1:3-9 on the meaning of the living hope we have in the resurrected Christ. He is all (and more) of what his reputation is for his preaching style and his deep theology and his passion for The Word. His sermon was nothing less than amazing and soul-stimulating. What an Easter blessing----up close and personal!!!


Wednesday, April 1, 2015

GOD'S FAVOR

Our family is humbled once again by God bestowing His favor upon me. My brain MRI this week yielded a good report. "Stable disease." There has been no progression in any brain tumor activity. Praise the Lord for this! 

They feel that the excruciating breakthrough headache last week was due to getting off the steroids too quickly. It could never be too quickly for me, but this is what is needed. So of course, they started me back on them last week and once again, I cannot walk stairs, squat or take walks. My belly is 16 pounds of bloat and I am wired up once again all night. Tomorrow I can reduce by 2 mg for another week, and then reduce by 1 mg for another week and then I can actually go off of them. I SO need to regain some sense of health here.

But the bottom line is that God is protecting my brain and all that is inside of it, and we are so so so grateful.

Thank you so much for your prayers. They have been heard!!

Thursday, March 26, 2015

ANOTHER CHALLENGE

I've had 2 of the roughest weeks ever. Even when that new chemo's side effects were killing my liver and assaulting me with pain and constipation, I at least could walk.

The steroids I have had to be on for brain swelling have been as close to a "demonic drug" as I can imagine. I cannot get up stairs except on hands and knees because of severe muscle weakness. If I squat down to look into a lower cupboard, I am unable to make myself upright with holding onto a chair or counter top or drawer handle. And then, walking. Me. The walker. 2 miles a days. Every day. I now can walk around the block once only. The steroids give me tremors, keep me awake most of the night, make me fuzzy-brained. I have mouth sores that will not heal, tremendous bloating (I have no neck and a stomach that looks like I could give birth in 2 months). They have given me 4 episodes of spasms of the esophageal sphincter, which feel like a massive heart attack and had Dick and me leaving for the ER the first time.

It has been hard. The effects had begun before we left on our trip (I needed help on stairs), but they worsened on our trip as far as being unable to walk and squat, and since we have been home, I have spent more time on the sofa than anywhere else.

I went off the steroids 2 days ago, only to be lambasted with an excruciating headache yesterday which lasted through the night and into today. It was unbearable. My oncologist put me BACK on steroids and has ordered another brain MRI for Monday.

Please pray, my praying friends, that when I get off the steroids, that the many side effects would reverse themselves. As I live with all of these daily, I start to fear that they will never diminish or disappear. Thanks so much.

Friday, March 20, 2015

GLIMPSES OF OUR BLUE RIDGE TRIP

A peek into our spring break week in the mountains...

SO THRILLED THAT OUR BEST FRIENDS COULD COME UP FROM ATHENS, GA!!
SUSAN AND ME, BEST FRIENDS FOR 30 YEARS

VERY HARD TO BE WITH SUSAN AND THEN HAVE TO SAY GOODBYE AGAIN

WHEN IN ROME.......

MY HUBBIE AND A GOOD PIPE??? 

OUR CABIN



WE HAD A WONDERFUL WRAP-AROUND DECK 
WITH SPA


WE HAD 3 LEVELS and 3 MASTER SUITES! AND OUR CABIN WAS PROBABLY ONE OF THE SMALLEST THAT WE DROVE PAST IN THE VARIOUS DEVELOPMENTS.



RICHIE AND I WERE SO TICKLED TO BE ABLE TO TREAT SUSAN AND JACK TO THEIR 33rd ANNIVERSARY DINNER THAT WEEKEND. WE FOUND AN AWESOME RESTAURANT IN TOWN CALLED SOUTHERN CHARM AND IT WAS FULL OF UNBELIEVABLE SOUTHERN COOKIN'. I ATE A POUND OF FRIED OKRA.

SAM FLEW IN FIRST OF THE WEEK FOR A COUPLE 
DAYS WITH US

OUR MORNING VIEW










WE HAD TO TAKE SAM BACK TO THE AIRPORT WAY TOO SOON, BUT WE WERE SO
EXCITED HE COULD COME AT ALL.


OUR LAST FAMILY MEAL, BACK AT SOUTHERN CHARM

Sunday, March 1, 2015

HEADACHES NEED TO LEAVE!

On Wednesday night, I got a massive headache. Not the Excedrin-tension type headache. The kind of pain that sent me to the ER over a month ago, which indicated brain cancer. My oncologist put me back on steroids to reduce the apparent increased inflammation. Apparently this isn't highly unlikely, but it certainly is not welcome. I was so happy to be OFF the steroids finally, after 3 weeks of jitters, sleeplessness, swelling. 

It didn't last long.

My headache has subsided. It isn't gone, but it is tolerable.

But my biggest worry was not the steroids. It was the momentary gulp I took in thinking about still going to see my best friend in Georgia this week.

Susan and I had a Blue Ridge Mountain trip planned for October of 2013. 2 days before my flight, I had a vitreous detachment in my good eye, handing me blurry vision in both. I was optically and emotionally unable to drive and fly. The trip was cancelled.

In the spring and summer of 2014, Susan was dealing with her own health issues and we found no connect-time. We decided to plan another trip the first week in September. That week found me in the hospital with severe chemo-constipation and receiving radiation for the 2 new tumors. No trip.

Dad died 2 weeks later and the rest of my fall and winter of 2014 was trying to cope with the side effects of a new chemo that was slowly killing me.

We planned yet another trip for this March. When the brain cancer was found, I cancelled the cabin in the mountains because I did not know what I was facing. We wanted to get our refund back while we still could. I told the owner of the cabin that if for some reason she did not rent it out, and I was able to come, that we would do a last minute rental.

We did a last-minute rental.

Come hell or high water, Susan and I are going to be together again. We talk every day, but we need to BE together. Breathing mountain air. Meandering around mountain villages. Hiking the trails.

And so I am praying that the headache issue and the vertigo that has also popped up will turn themselves around completely this week. God's blessings are great, and I am trusting that He can't wait to give us this one.